Alert archive / Montana / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Missoula, MT

July 31, 2023Ravalli County, Montana

NWS Missoula, MT issued this red flag warning at Jul 31, 2023, 10:58 AM MDT for Ravalli County, Montana. It took effect at Jul 31, 2023, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2023, 10:58 AM MDT (16:58 UTC)
In effect from
Jul 31, 2023, 1:00 PM MDT
Expired
Jul 31, 2023, 9:00 PM MDT
In force
8 hr
Issued by
NWS Missoula, MT

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 107 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2723 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WWUS85 KMSO 311658
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1058 AM MDT Mon Jul 31 2023

MTZ109-010300-
/O.NEW.KMSO.FW.W.0003.230731T1900Z-230801T0300Z/
Bitterroot-
1058 AM MDT Mon Jul 31 2023

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* Affected area: Fire Zone 109 (Bitterroot). 

* Impacts: The combination of gusty winds, low humidity, and very
  unstable conditions will result in critical fire weather
  conditions Monday afternoon and evening. 

* Winds: West winds 10 to 18 mph with gusts to 30 mph.

* Minimum humidities: 7 to 14 percent.

* Haines: 6 

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 31, 3:08 AM MDT, 7 hours 50 minutes earlier.

Area forecast discussion, Jul 31, 3:08 AM MDT, 7 hours 50 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
308 AM MDT Mon Jul 31 2023

.DISCUSSION...
The Northern Rockies will remain under a southwest flow aloft
today and Tuesday, with the upper-level ridge axis to the east,
and a trough to the west. With a dry air mass in place, another
couple of hot and dry days are expected. Increased fire activity
will still be a concern, but winds are expected to be lighter
today than they were yesterday. Area-wide gusts of 15-20 mph are
expected during the afternoon hours. Increased mid and high level
cloudiness is expected across southern Lemhi county and far
southwest Montana this afternoon, as an axis of moisture slides
just to the south and east. These areas will be right on the edge
of shower activity associated with the increased moisture, but
have a low probability of being directly impacted.

Moisture associated with the southwest monsoon is still expected
to arrive in southwest Montana by Wednesday, and push farther
north and west across western Montana and north-central Idaho on
Thursday and Friday. Shower and thunderstorm chances will increase
area-wide with this moisture push. The best moisture is still
expected to remain in southwest Montana, where precipitable water
values up to 200% of normal are being shown by model guidance. The
deterministic forecast models currently differ on how far north
and west the main moisture plume will make it, leading to low
confidence on which locations will see beneficial rainfall from
these storms.

Current ensemble forecast model probabilities of receiving 0.10
inch or greater of rainfall late in the week range from 60-90%
across southwest Montana and Lemhi county in Idaho, to 10-30%
across northwest Montana. West-central Montana and most of north-
central Idaho have a 30-50% probability of 0.10 inch or greater.
These probabilities are likely to be adjusted through the week,
and will largely hinge on the exact trajectory of the moisture
plume. /KS

&&

.AVIATION...
With a dry air mass in place, VFR conditions are expected across
Northern Rockies airspace today. Afternoon winds will gust in the
10-15 knot range for all locations. Some hazy skies can be
expected with the recent increase in regional fire activity.
Showers are expected to form south and east of KSMN and KBTM, but
have a low probability of directly impacting the terminals. /KS

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&

Nearby

Red Flag Warnings in Montana, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.